Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 14, 2004, 12:10 PM EST for Cass County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2004, 12:10 PM EST (17:10 UTC)
- Expired
- May 14, 2004, 1:00 PM EST
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 12:05 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
853 WUUS53 KIWX 141710 SVRIWX MIC027-141800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 110 PM EDT FRI MAY 14 2004 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN MICHIGAN * UNTIL 200 PM EDT * AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF CASSOPOLIS...MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... MARCELLUS SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4193 8618 4184 8597 4237 8549 4250 8578 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 5:45 AM EST, 6 hours 25 minutes earlier.
Area forecast discussion, May 14, 5:45 AM EST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 545 AM EST FRI MAY 14 2004 .AVIATION... MAIN AREA OF PRECIPITATION REMAINS ACROSS MUCH OF ILLINOIS. WIDELY SCATTERED SHOWERS AND ISOLATED STORMS HAVE DEVELOPED TO THE WEST AND SOUTHWEST OF KSBN WITH ONE SHOWER BRIEFLY PASSING OVER THE SITE. THINK BEST CHANCE FOR WIDESPREAD PRECIP...INCLUDING THUNDER...WILL BE DELAYED A BIT. MAY NOT BE AS MUCH CONVECTION AT KSBN COMPARED TO KFWA...SO HAVE WENT WITH A SMALLER TEMPO GROUP AT KSBN. CIGS/VSBY HAS BEEN IN MVFR RANGE MUCH OF THE NIGHT AT KSBN...ALTHOUGH CIGS TRYING TO GO BACK TO VFR AT ISSUANCE TIME. ONCE RAIN MOVES IN...EXPECT MVFR WITH OCCASIONAL IFR CONDITIONS AT BOTH SITES...PERSISTING TILL LATER THIS EVENING AS DRIER AIR BEGINS TO WORK IN. COULD BE SOME LEFTOVER STRATUS AT BOTH SITES AND SOME PATCHY FOG...DEPENDING ON AMOUNT OF CLEARING TONIGHT. NO MENTION IN TAFS AT THIS TIME. && .PREVIOUS DISCUSSION... SHORT TERM... TODAY AND TONIGHT SEVERAL CHALLENGES TODAY WITH PASSAGE OF COLD FRONT. AT 6Z...COLD FRONT WAS LOCATED FROM NORTHERN LWR MICHIGAN...TO CENTRAL ILLINOIS. ONE LOW WAS NOTED IN NORTHERN LOWER MI WITH ANOTHER LOW DEVELOPING OVER NW ARKANSAS. POOLING OF MID-UPR 60 DEWPOINTS NOTED ALONG AND JUST AHEAD OF THE FRONT IN IL/IN WITH SFC TEMPS GENERALLY IN THE UPR 60S TO LWR 70S. A FEW ROUNDS OF PRECIP HAVE AFFECTED THE AREA OVER THE PAST 6 HOURS IN RESPONSE TO LOW PRESSURE MOVING THROUGH NORTHERN LOWER MI AT THIS TIME. BULK OF ACTIVITY HAS BEEN REMAINING CLOSE TO THE FRONT IN IL/MISSOURI. ISOLATED CONVECTION WILL POP UP UNTIL CLOSER TO SUNRISE ACROSS MAINLY THE WEST. ACTIVITY EXPECTED TO INCREASE AROUND OR JUST AFTER SUNRISE IN THE WEST AS NEXT WAVE OF LOW PRESSURE MOVES UP THE FRONT. INCREASING PVA AND CONVERGENCE ALONG THE FRONT AS WELL AS THE SFC LOW MOVING IN WILL ALL COMBINE TO CAUSE SHOWERS AND STORMS TO BREAK OUT ACROSS MUCH OF THE AREA DURING THE MORNING HOURS. BEST CHANCE FOR CONVECTION...INCLUDING RISK FOR HEAVY RAIN AND SEVERE WEATHER WILL GENERALLY BE IN THE SE 2/3RDS OF THE AREA. FRONT LOOKS TO BE NEAR KSBN BY LATE MORNING...THEN STALL OUT SOME AS LOW MOVES ACROSS THE FORECAST AREA WITH THE FRONT THEN CLEARING THE AREA BY EARLY EVENING. CATEGORICAL POPS CURRENTLY IN GRIDS FOR TODAY STILL LOOK GOOD. MAINLY STRATIFORM PRECIP EXPECTED BEHIND THE FRONT...BUT CANT RULE OUT SOME EMBEDDED STORMS SO WILL KEEP TRW MENTION ALL DAY. NEW SWODY1 PLACES ENTIRE FORECAST AREA IN SLGT RISK FOR LATE MORNING AND AFTERNOON. THINK BEST CHANCES WILL BE IN EASTERN AREAS WHERE SFC TEMPS WILL RISE INTO MID 70S BEFORE THE PRECIP MOVES IN. WIND FIELDS WOULD SUPPORT DAMAGING WINDS AND GIVEN WHAT HAS HAPPENED PAST FEW DAYS WITH ISOLATED WIND DAMAGE IN LESS FAVORABLE ENVIRONMENT...RISK IS THERE AND WILL NEED TO BE MONITORED. THINK HEAVY RAIN POTENTIAL IS A BIT GREATER THAN SVR AS PWS WELL ABOVE NORMAL (1.5 TO 1.75...ESPECIALLY EAST). WILL KEEP MENTION OUT OF ZONES FOR NOW AND HIT BOTH IN HWO. WILL CONTINUE WITH LIKELY POPS FAR EAST AND CHC POPS REST OF AREA FOR THE EVENING...THEN DRY THINGS OUT MOST AREAS OVERNIGHT AS BEST LIFT SHIFTS EAST. TEMPS WILL BE BIG STORY AFTER PRECIP MOVES ON...ESPECIALLY NW AS DROP OF 10 TO 20 DEGREES NOTED IN 3 HOUR PERIOD BEHIND FRONT YESTERDAY. EXPERIMENTAL WAM NUMBERS PUT BENTON HARBOR INTO THE MID 40S BY EVENING. DROP WILL BE DELAYED EAST UNTIL EVENING. THIS COMBINED WITH CLOUD COVER WILL HELP KEEP THEM WARMER. OVERNIGHT LOWS WILL BOTTOM OUT AROUND 40 AT BENTON HARBOR WITH UPR 40S FAR SE. THINK MET GOING TOO COOL IN MOST AREAS WITH MAV A BIT CLOSER TO CURRENT THINKING. LONG TERM... SATURDAY THROUGH THURSDAY HIGH PRESSURE TO MOVE INTO REGION FOR SATURDAY INTO MONDAY WITH MAINLY CLEAR SKIES AND COOLER TEMPS. NEXT SYSTEM APPROACHES FOR LATER MONDAY NIGHT INTO TUESDAY AS FLOW BECOMES MORE ZONAL WITH TIMING OF SHORTWAVES BECOMING MORE UNCERTAIN. GFS APPEARS TO BE OVERDONE WITH MOISTURE AND QPF ON MONDAY AS EXPECT ANY SHOWERS TO HOLD OFF TIL LATER MONDAY NIGHT AS FRONT GETS CLOSER TO CWA. SHOWERS ON TUESDAY WITH FROPA. QUESTION FOR WED IS HOW FAR SOUTH FRONT WILL BE AND WHEN IT WILL BEGIN TO MOVE NORTH WITH ANOTHER SHORTWAVE RIDING EAST FROM PLAINS. KEPT DRY FORECAST FOR NOW WITH FRONT EXPECTED TO BE FAR ENOUGH SOUTH TO KEEP CWA DRY. SHOWERS THURSDAY AS NEXT SYSTEM MOVES IN. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && LWF/RES
Hazardous weather outlook, May 14, 5:12 AM EST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 512 AM EST FRI MAY 14 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-151008- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 512 AM EST FRI MAY 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS AFTERNOON. DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN CONCERN WITH THE STRONGEST STORMS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTHEAST OF A LINE FROM DOWAGIAC MICHIGAN TO MONTICELLO INDIANA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY NIGHT THROUGH TUESDAY...AND AGAIN ON THURSDAY. AT THIS TIME IT IS UNCERTAIN IF ANY STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO EARLY EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.